You are here:

Birth Control/pain meds and period


Hello, I have a question about my period.  I recently had surgery and was given oxy and am still on the percocet.  I am on the nuva ring.  I know being on pain medicine you can have trouble going to the bathroom, but can being on pain meds mess up your cycle?  I know I am not pregnant.  But I am a few days late.  I take the ring o out Wednesday and usually get my period on Saturday.

I assume that it was last Wednesday that you took the ring out.  Since you know that you're not pregnant, I wouldn't be too concerned.  Women sometimes miss their period when on the pill or ring.  It's generally related to the thin uterine lining that comes from using the pill or ring.  It may or may not have anything to do with your recent surgery, but I don't think it is related to the pain medicine.

I would recommend continuing using the ring as usual.  In case you don't get a period next month, you could ask your doctor to use a different method of birth control if you wish to have periods.  However, some women don't mind not having periods, and it's not harmful to miss periods on the ring or pill (as long as you know you're not pregnant).

Birth Control

All Answers

Answers by Expert:

Ask Experts


Norman Solberg


I am an OB-GYN physician. I can answer almost any question related to women's health.


35 years in an active OB-GYN practice.

Fellow, American College of Obstetrics and Gynecology

MD OB-GYN specialist

©2016 All rights reserved.